Because phenobarbital has been used for so many years, doctors have been able to study and observe its long-term side effects extensively—an advantage, in some respects, over the new medicines. During the past several decades, however, most doctors have recommended phenobarbital only after trying several other seizure medicines because its side effects often outweigh its benefits (except for certain groups such as very young children). Because of its low cost, however, it may be used more frequently in situations where cost is a critical issue, such as in developing countries.
Because phenobarbital is a barbiturate, it depresses brain function, reduces the breathing and heart rate, and decreases blood pressure and body temperature. As a result, the most common side effect of phenobarbital is sleepiness or fatigue. Be careful with driving, operating machinery, or any other dangerous activity until you know how you react to this medication.
Other side effects include:
If you notice problems like any of these while you are taking phenobarbital, it's probably a good idea to discuss them with your doctor or nurse. You shouldn't stop taking phenobarbital or any other seizure medication without your doctor's advice.
Phenobarbital also has been found to reduce the effectiveness of oral contraceptives (birth control pills), so women who could become pregnant may want to consider another form of birth control.
Some studies have found greater problems with behavior and thinking in children taking phenobarbital than in children taking other seizure medicines. Some studies have found that phenobarbital worsens pre-existing hyperactivity and aggressive tendencies. Many physicians believe that phenobarbital sedates children, with a greater effect at higher doses. A number of studies have not found any sedation, however, perhaps because some children become extra alert and their scores cancel out those of sedated children. Nevertheless, the problems with phenobarbital should not be overestimated.
Taking supplements of both calcium and vitamin D may help to prevent bone loss. If you have been taking phenobarbital for more than 5 years, it might be a good idea to have a bone density test. If this easy, painless test shows significant thinning of your bones, your doctor may want you to see a bone metabolism specialist.
Long-term use of phenobarbital can lead to changes in the soft tissues, including:
Be sure to read about the more serious side effects of phenobarbital. Serious problems are very rare but everyone who takes this medicine should be aware of them.
Reviewed February 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
New - How long do you wait?
Created by ValNew...at4/17/08 - 5:40 am|1 Comment
New - Keppra
Created by cmonkmanat4/11/08 - 8:31 pm|8 Comments
New - Constant sleepiness with Lamictal and Lexapro
Created by Peaches78at4/8/08 - 9:52 am|3 Comments
New - drowsinessworse with Keppra
Created by nleatherat3/30/08 - 8:51 pm|6 Comments
Created by Peaches78at3/19/08 - 2:49 am
New - Extreme Sleepiness with Lamictal dosage decrease?
Created by Kristi...at3/17/08 - 7:18 pm|12 Comments
New - can side effects worsen or get better over time with Keppra
Created by happygirlat3/6/08 - 1:03 pm|23 Comments
Created by sactovfrat3/5/08 - 4:17 pm|4 Comments
New - Thinking about taking Keppra
Created by runner...at3/4/08 - 12:55 pm|5 Comments
Phenobarbital & yellow skin?
Created by cakesmamaat1/27/08 - 7:37 am|3 Comments
Living with Seizures versus side effects of medication?
Created by amandaorrat1/15/08 - 6:00 am|3 Comments
New - adult onset epilepsy
Created by lb34at5/20/07 - 8:19 pm|9 Comments